MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 36 S/+0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 36 S/+0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 75100856
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/29/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).
 
Event or Problem Description
It was reported that, during thr, the trial femoral head broke, outside of the patient.Procedure was resumed, without any delay, with a back-up device.No patient complications were reported.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during a total hip replacement surgery, the trial femoral head broke, outside of the patient.The device, intended for use in treatment, was returned for investigation.Upon visual inspection, the reported failure mode could be confirmed.One flap is broken and this flap was not returned.Apart from that, the device shows signs of use such as dents and scratches on the outer surface.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.A review of the complaint history of the affected device was performed.No additional complaint for the batch in question was detected.The failure mode and the severity are covered in the corresponding risk management document.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.A review of past corrective actions was performed.Previous investigations demonstrated that the trial femoral head may disconnect from the stem taper intra-operatively and flaps might break off.These issues are due to high loads, beyond the design limit, that may arise on the tabs during manipulation.The failure modes may further be exacerbated by excessive use of the device over time.The performance of the device is within the risks level that are anticipated in the risk management documentation.The current design remains therefore state of the art.As part of the continuous improvement smith + nephew is nonetheless working on a design enhancement, options are currently being reviewed and tested at our facility.The current design will be further monitored through post-market surveillance processes.No further actions are necessary at this time point.Based on the performed investigations, the reported failure mode of a flap breakage can be confirmed.The root cause is attributed to an insufficient design specification.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.Should the part be returned or should more information become available, the investigation will be reopened.No further actions are deemed necessary at the time.Smith+nephew will continue to monitor this device for similar issues.The returned device will be archived.

Brand Name
TRIAL FEMORAL HEAD 36 S/+0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14182336
Report Number9613369-2022-00220
Device Sequence Number17396212
Product Code LZO
UDI-Device Identifier07611996121896
UDI-Public07611996121896
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K132435
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100856
Device Catalogue Number75100856
Device Lot NumberA57261
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/18/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/29/2022
Supplement Date Received by Manufacturer06/10/2022
Initial Report FDA Received Date04/22/2022
Supplement Report FDA Received Date06/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/20/2015
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown